Q:

What medicines can cause facial swelling?

A:

Quick Answer

Aspirin, penicillin, glucocorticoids and sulfa are some of the medicines that can cause facial swelling as a side effect, says MedlinePlus. A person can also have a swollen face as an allergic reaction to drugs, such as anticonvulsants, insulin, sulfa drugs, penicillin and iodinated X-ray contrast dyes.

Continue Reading

Full Answer

Facial swelling refers to fluid accumulation in the facial tissues, explains MedlinePlus. The neck and upper arms sometimes become swollen as well. Many people experience adverse reactions to medications, but most side effects are not caused by an allergic reaction. For instance, aspirin can lead to asthma or nonallergic hives.

A true allergic reaction to a drug occurs when the body’s immune system releases antibodies that fight the medication, notes MedlinePlus. The antibodies prompt the white blood cells to produce a chemical known as histamine, which is responsible for the development of allergy symptoms. Some individuals experience a delayed drug allergy called serum sickness, which often manifests one week later or more following an exposure to a drug or vaccine.

Allergy to a drug causes a set of symptoms that typically include swollen lips, tongue or face, itchy eyes or skin, hives, skin rash, and wheezing, states MedlinePlus. A fatal allergic reaction called anaphylaxis usually causes stomach pain or cramping, diarrhea, confusion, breathing trouble, or dizziness.

Learn more about Side Effects

Related Questions

Explore